Europhys. Lett.
Volume 69, Number 3, February 2005
Page(s) 313 - 319
Section General
Published online 24 December 2004
Europhys. Lett., 69 (3), pp. 313-319 (2005)
DOI: 10.1209/epl/i2004-10347-6

Quantum decay of an open chaotic system: A semiclassical approach

M. Puhlmann, H. Schanz, T. Kottos and T. Geisel

Max-Planck-Institut für Strömungsforschung and Institut für Nichtlineare Dynamik Universität Göttingen - Bunsenstraße 10, D-37073 Göttingen, Germany

received 17 September 2004; accepted in final form 12 November 2004
published online 24 December 2004

We study the quantum probability to survive in an open chaotic system in the framework of the van Vleck-Gutzwiller propagator and present the first such calculation that accounts for quantum interference effects. Specifically, we calculate quantum deviations from the classical decay after the break time t* for both broken and preserved time-reversal symmetry. The source of these corrections is identified in interfering pairs of correlated classical trajectories. In our approach the quantized chaotic system is modelled by a quantum graph.

03.65.Sq - Semiclassical theories and applications.
05.45.Mt - Quantum chaos; semiclassical methods.

© EDP Sciences 2005